Vyvanse Revisited

I have previously written about Dan’s terrible experience with Vyvanse, a stimulant prescribed to treat ADHD/ADD. Vyvanse was approved by the FDA in 2007 and prescribed to Dan in 2008, so it was very new at the time. As with Abilify, I see advertisements for Vyvanse all over the place, and I’ve wondered whether it is being prescribed regularly for OCD and/or what its effects are on the disorder. Here are a few accounts I found on the internet:

“My daughter is 11 years old she has been on Vyvanse 60mg- she immediately started to pick her face causing m any open wounds. I think vyvanse is triggering this ocd. Doctor prescribed Zolof to help but does [not] seem to be helping her. Anyone have any information on this?”

“About a month ago my 13yo daughter was prescribed Vyvanse 30mg daily to treat her severe ADHD. 2-3 weeks later she started to exhibit OCD behavior. She was constantly biting or cutting her nails until her fingers and toes wold bleed, pulling out her eyebrows, and more.”

“I started Vyvanse about 2 months ago. Since then, my OCD has gotten gradually worse to where I am now back to checking things and performing some other OCD behaviors of mine too complicated to explain here.”

This is all I need to hear (or read) to be convinced that Vyvanse should never be given to anyone who has OCD. In addition there are cases of people developing OCD after taking this medication. As far as treating ADHD goes, from what I read people either love Vyvanse or they hate it. Not much in-between.

I am not familiar with the FDA’s procedures for approving drugs, but we certainly know mistakes have been made in the past; Thalidomide, Fen-phen, and Accutane easily come to mind. No matter how rigorous a process a drug goes through before it is approved, we still need to pay attention to what happens once it is on the market. Doctors, patients, and caretakers need to make sure the medications prescribed are helping, not hurting, the people taking them, and if problems arise, they should be reported to the FDA.

I wonder if that has ever been done with Vyvanse.

Advertisements
This entry was posted in Mental Health, OCD and tagged , , , , , , , , . Bookmark the permalink.

6 Responses to Vyvanse Revisited

  1. Kellie Pappas says:

    Our 9yr old son with TS, bipolar and other comorbid conditions, including mild ocd, has been on numerous (about 6 at a time) meds, including, most recently -Vyvanse. He was just hospitalized for bipolar symptoms, however, I asked at the hospital for them to take him off of the Vyvanse, because perhaps it could be attributing to the serious aggression and anger. He was released a week later, and after another week I decided to add the Vyvanse again because of his severe ADHD. The day I added it, he “coincidentally” started becoming excessively OCD over getting college football autographs where his sister attends, and did not go to sleep the entire night (his teacher also e-mailed me letting me know). The next day, it was nonstop about a game that he had made up, which his terapist, and another teacher, commented on. Yesterday, it was all about nerf, and signing with sharpie pen his name and # to every single nerf item in our home and talking about all 3 (respectively) nonstop. We have never seen anything like this with the OCD, where he can’t even go to sleep at night, and it completely coincides with reinstating the Vyvanse, which is why I cannot contribute it to anything else. I had no knowledge of any correlation, until I started “googling” this today. However, the Vyvanse has taken away -ironically- the meanness and anger of the bipolar, and now he is dealing with this uncontrolable obsessive thoughts and actions. We don’t know what to do???!!!

  2. ocdtalk says:

    I am so sorry you and your son are having such a difficult time. I’m not a doctor and would not even attempt to advise you medically. I know it’s difficult when your child is on a lot of meds to know what is helping and what is hurting, and there may be interactions among all of the drugs also. I know for my son we got to the point where we did not trust his doctors anymore and we made an effort to find new doctors who we felt we could work with and eventually trust…….if you do not have doctors who you feel comfortable with, maybe that would be the next step for you? Good Luck and please keep me posted………you are in my thoughts.

    • Kellie Pappas says:

      Your information about your son, Dan, is what started my dig in to this information, so I am very grateful. I am exactly at the point that you state. I do not have any confidence in his current Psychiatrist, and we cannot get in to another “recommended” one 2 hrs away until a week from tomorrow (although we have been waiting for 2 months), and this last week seems like a year away right now. His teachers, whom are wonderful, are also writing to me telling me about all of these drastic changes they have seen, as well as the severe spike in tics. Wow, what a mess. I do thank you for your site and the information I was able to obtain, because that enabled me to see that my hunch was more than a hunch, and I am taking him off of it tomorrow. This can’t go on. I am just not sure why the OCD wasn’t there to this degree prior to reinstating it? I have no doubt it is the reason right now, but there were other med changes at the hospital, that may be causing an interaction? I will post if I can find anything else out from my appt next week. But starting tomorrow he is definitely off of the Vyvanse. Warm regards, and thank you!

    • ann rose says:

      my son is 11 and been on vyvanse since 09, in march he started getting very moody, angry, couldnt sleep, and very bad tics, and said his head felt funny. we went to adhd doc and he took him off vyvanse and said we needed to see psychtatrist. while waiting on appt. he started with these ocd symptoms, need to count things,
      do i have to do that to be myself, do things a certain number of times etc. never did these things before, saw psych doc she
      put him on prozac 10 mg, now 2 weeks on it still ocd and cant sleep. she said it was there before but now off adhd med has come to forefront. now hyper like a 2 year old cant focus, and ocd stuff has us really worried. anyone had anything like this?

      • ocdtalk says:

        Hi Ann Rose,

        I am sorry things have been so difficult for you and your son. As I’ve said before, I’m not a doctor and so I would never advise you medically. You said your doctor said the OCD “was there before.” You, as the parent, likely knows if this is true or not. If something a doctor says to you doesn’t sit right with you, I wouldn’t automatically accept what they say as true. As I said in my post, Vyvanse is still a relatively new drug, and the bottom line is, nobody really knows everything there is to know about it. However,there certainly seems to be a connection between Vyvanse and new or worsening OCD symptoms. Good Luck and please keep me posted.

  3. ocdtalk says:

    You’re welcome. I am glad sharing Dan’s story has been helpful to you. That’s the whole point of sharing! I don’t know what dosage of Vyvanse your son is on (Dan was on 70 mg, I believe), but I would just caution to wean him off of it and not stop it abruptly, even though some doctors say it’s okay to do that. Dan came off of it quickly and had terrible withdrawal symptoms that landed him in a hospital for a week.
    As for why the OCD wasn’t exacerbated before, I really don’t know….the bottom line is, you know your child better than anyone, and I would hope your new doctor listens to you and takes your opinions and concerns seriously. Good Luck and please keep me posted!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s